Minnesota, 2020Blizzard in Minnesota, December 23, 2020
December 23, 2020 · NWS FSD · 8 events in 8 counties and zones
Conditions with temperatures at record or near-record warm levels on December 22 underwent a drastic change over a brief 24 hour period, as a sharp upper-level trough in westerly flow amplified while translating from the Pacific Northwest to the Plains. Low pressure developed and deepened rapidly while moving from South Dakota around 0000CST December 23 to the northern Great Lakes by 0600CST…
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Conditions with temperatures at record or near-record warm levels on December 22 underwent a drastic change over a brief 24 hour period, as a sharp upper-level trough in westerly flow amplified while translating from the Pacific Northwest to the Plains. Low pressure developed and deepened rapidly while moving from South Dakota around 0000CST December 23 to the northern Great Lakes by 0600CST December 24.
Very steep lower to mid-level lapse rates and lift focused within a 200-250hPa deep layer supportive of effective dendritic growth resulted in intense precipitation banding over a 5 to 8 hour period. Winds in the lower mixed layer reached 40 to 60 knots as Arctic air surged into the area behind the system, producing numerous hours of widespread whiteout conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 23, 5:48 AM CST, 3 hours 12 minutes earlier.
Area forecast discussion, Dec 23, 5:48 AM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
548 AM CST Wed Dec 23 2020
.SHORT TERM...(Today and Tonight)
Issued at 322 AM CST Wed Dec 23 2020
Current satellite imagery shows mid-level cloud deck just to our
west, which should continue to gradually move overhead in the coming
hours as an upper level trough and sfc low encroach up the region.
Latest observations across our area also show some of our western
counties already gusting in the upper 30s to 40s, with snow falling
near Chamberlain and Huron.
For those who wished for a white Christmas, you wish looks to come
true, though it may be a tad early. Nevertheless, our impending
winter system is set to crank up after daybreak, as the
aforementioned sfc low deepens overhead. Soundings continue to
support a deep dendritic layer throughout much of the day along with
elevated instability, signifying that locations will likely
experience decent snowfall for a period of roughly 6 to 12 hours
long. As previous discussions have eluded to, model guidance has
also continued to trend wetter over the past few shifts, resulting
in higher snowfall totals. Thus, while confidence in higher amounts
continues to grow, a few complicating factors still remain. One main
factor to consider will be the strong gusts, as many locations gust
into the 50 mph range, with a few spots potentially reaching 60 mph.
With that being said, these winds may cause snowfall ratios to not
be as high as expected due to fracturing, so will likely stick
closer to 15 or 16:1. Another factor to consider is the potential
for banding, as models support ample forcing for the deepening sfc
low to tap into. So, with all these factors combined, have snowfall
totals ranging from 3 to 6 inches, with locally higher amounts
possible along the James River Valley and across portions of SW
Minnesota.
While snowfall can cause impacts in and of itself, the main impacts
from this storm will largely be from the blowing snow and blizzard
conditions. Aside from reduced visibilities, could also experience
flash freezing on roads as our relatively mild temperatures abruptly
drop. Given that these impacts will occur during busy holiday
travel, have collaborated with neighbors and expanded the current
Blizzard Warning to cover our whole area.
As we head into the late afternoon/evening, expect snow to gradually
begin tapering off, with dry conditions forecast to return near
sunset for those areas west of I-29. Could see some flurries/light
snow linger past sunset in areas east of I-29, though amounts should
be fairly light at that time. Winds should also begin to taper off a
bit, though conditions will likely remain somewhat breezy overnight.
.LONG TERM...(Thursday through Tuesday)
Issued at 322 AM CST Wed Dec 23 2020
Heading into Christmas Eve, expect temperatures to be bitterly cold,
with morning lows forecast to be in the single digits to just below
zero. Breezy NW winds during this time will cause wind chill values
to plummet to 10 to 20 below zero, and possibly as cold as 25 below
over much of southwest MN. Unfortunately, little relief will come
throughout the day, as highs struggle into the single digits to
teens, with wind chills remaining below zero.
Much of the same for Christmas morning, though afternoon highs
should rebound a bit with the aid of westerly flow. Otherwise,
expect largely dry conditions to prevail through early next week,
before precip chances return to the forecast Tuesday into Wednesday.
Temperatures during this period will remain brisk, with afternoon
highs in the 20s and lows in the single digits to teens.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 547 AM CST Wed Dec 23 2020
Latest radar imagery shows snow already impacting KHON, causing cigs
and vsbys to be drastically reduced. Expect cigs and vsbys to trend
the same way at KFSD/KSUX after daybreak as snow pushes eastward,
with IFR/LIFR conditions likely through the afternoon due to BLSN.
NW winds during this time will be capable of gusting up to 50kts.
Should start to see things gradually improve from west to east
during the late afternoon/evening as the band of snow exits the
region, with VFR conditions forecast to return to all sites after
sunset. Otherwise, expect NW winds to lessen a bit overnight, though
conditions will likely remain somewhat breezy.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Blizzard Warning until 9 PM CST this evening for SDZ039-040-
053>056-059>062-064>071.
Blizzard Warning until 6 PM CST this evening for SDZ038-050-052-
057-058-063.
MN...Blizzard Warning until 9 PM CST this evening for MNZ071-072-080-
089-097-098.
Blizzard Warning from 10 AM this morning to midnight CST tonight
for MNZ081-090.
IA...Blizzard Warning until 9 PM CST this evening for IAZ001-012-020-
031.
Blizzard Warning from 10 AM this morning to midnight CST tonight
for IAZ002-003-013.
Blizzard Warning from noon today to midnight CST tonight for
IAZ014-021-022-032.
NE...Blizzard Warning until 9 PM CST this evening for NEZ013-014.
&&
SHORT TERM...SSC
LONG TERM...SSC
AVIATION...SSCHazardous weather outlook, Dec 23, 4:29 AM CST, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
429 AM CST Wed Dec 23 2020
SDZ038-050-052-057-058-063-241030-
Beadle-Gregory-Jerauld-Brule-Aurora-Charles Mix-
429 AM CST Wed Dec 23 2020
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota and south central South Dakota.
.DAY ONE...Today and tonight.
Snow will overspread the area through this morning, bringing amounts
of 3 to 6 inches to the area. Strong winds may gusts over 50 mph at
times through this evening. The combination of snow and strong winds
could lead to significant driving difficulties throughout the day.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Temperatures will fall into the teens and single digits Christmas Eve
Morning through Friday morning, with wind chill values as cold as
-10 to -20. Continue to monitor the forecast.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001-012-020-031-MNZ071-072-080-089-097-098-NEZ013-014-SDZ039-040-
053>056-059>062-064>071-241030-
Lyon-Sioux-Plymouth-Woodbury-Lincoln-Murray-Nobles-Pipestone-Rock-
Dixon-Dakota-Kingsbury-Brookings-Sanborn-Miner-Lake-Moody-Davison-
Hanson-McCook-Minnehaha-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Clay-Union-
429 AM CST Wed Dec 23 2020
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota, south central South Dakota and southeast South Dakota.
.DAY ONE...Today and tonight.
Snow will overspread the area through this morning, bringing amounts
of 4 to 7 inches to the area. Strong winds may gusts over 50 mph at
times through this evening. The combination of snow and strong winds
could lead to significant driving difficulties throughout the day.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Temperatures will fall into the teens and single digits Christmas Eve
Morning through Friday morning, with wind chill values as cold as
-10 to -20. Continue to monitor the forecast.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ002-003-013-MNZ081-090-241030-
Osceola-Dickinson-O'Brien-Cottonwood-Jackson-
429 AM CST Wed Dec 23 2020
This Hazardous Weather Outlook is for northwest Iowa and southwest
Minnesota.
.DAY ONE...Today and tonight.
Snow will overspread the area through this morning, bringing amounts
of 4 to 7 inches to the area. Strong winds may gusts over 50 mph at
times through this evening. The combination of snow and strong winds
could lead to significant driving difficulties throughout the day.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Temperatures will fall into the teens and single digits Christmas Eve
Morning through Friday morning, with wind chill values as cold as
-10 to -20. Continue to monitor the forecast.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ014-021-022-032-241030-
Clay-Cherokee-Buena Vista-Ida-
429 AM CST Wed Dec 23 2020
This Hazardous Weather Outlook is for northwest Iowa and west
central Iowa.
.DAY ONE...Today and tonight.
Snow will overspread the area through this morning, bringing amounts
of 2 to 4 inches to the area. Strong winds may gusts over 50 mph at
times through this evening. The combination of snow and strong winds
could lead to significant driving difficulties throughout the day.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Temperatures will fall into the teens and single digits Christmas Eve
Morning through Friday morning, with wind chill values as cold as
-10 to -20. Continue to monitor the forecast.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Blizzard, Lincoln
- When
- December 23, 9:00 AM CST to 4:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Winds gusted as high as 70 mph 1 mile west of Lake Benton and 63 mph 5 miles south of Hendricks, and despite a lack of pre-storm snow cover, snowfall which accumulated to 2.0 inches 4 miles southwest of Ivanhoe resulted in widespread whiteout conditions for several hours. Minnesota Department of Transportation shut down all main roads during the blizzard across all of southwest MN due to poor visibility and numerous accidents.
Blizzard, Lyon
- When
- December 23, 10:00 AM CST to 7:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- AWOS
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Winds gusted as high as 59 mph at Marshall and 58 mph at Tracy, and despite a lack of pre-storm snow cover, snowfall which accumulated to 3.0 inches at Marshall, 2.6 inches at Minneota and 2.0 inches at Tracy resulted in widespread whiteout conditions for several hours. Minnesota Department of Transportation shut down all main roads during the blizzard across all of southwest MN due to poor visibility and numerous accidents.
Blizzard, Pipestone
- When
- December 23, 10:00 AM CST to 5:00 PM CST
- Where
- Pipestone forecast zone
- Reported by
- RAWS
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Winds gusted as high as 50 mph at Pipestone, and despite a lack of pre-storm snow cover, snowfall which accumulated to 4.7 inches at Pipestone and 2.5 inches at Edgerton resulted in widespread whiteout conditions for several hours. Minnesota Department of Transportation shut down all main roads during the blizzard across all of southwest MN due to poor visibility and numerous accidents.
Blizzard, Rock
- When
- December 23, 10:00 AM CST to 6:00 PM CST
- Where
- Rock forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- Department of Highways
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Winds gusted as high as 59 mph near Beaver Creek and 49 mph at Luverne, and despite a lack of pre-storm snow cover, snowfall which accumulated to 2.5 inches at Hills resulted in widespread whiteout conditions for several hours. Minnesota Department of Transportation shut down all main roads during the blizzard across all of southwest MN due to poor visibility and numerous accidents. A two-vehicle accident occurred on U.S. Highway 75 north of Luverne around 1135CST when a vehicle which was travelling at a lower speed due to visibility was rear-ended, resulting in indirect injury to the driver of the vehicle which was hit from behind.
Blizzard, Murray
- When
- December 23, 11:00 AM CST to 8:00 PM CST
- Where
- Murray forecast zone
- Reported by
- AWOS
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Winds gusted as high as 65 mph 2 miles west of Dovray and 59 mph near Slayton, and despite a lack of pre-storm snow cover, snowfall which accumulated to 3.5 inches at Lake Wilson resulted in widespread whiteout conditions for several hours. Minnesota Department of Transportation shut down all main roads during the blizzard across all of southwest MN due to poor visibility and numerous accidents.
Blizzard, Nobles
- When
- December 23, 11:00 AM CST to 7:00 PM CST
- Where
- Nobles forecast zone
- Reported by
- AWOS
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Winds gusted as high as 60 mph near Rushmore and 55 mph at Worthington, and despite a lack of pre-storm snow cover, snowfall which accumulated to 4.0 inches at Worthington and 3.3 inches 4 miles south of Worthington resulted in widespread whiteout conditions for several hours. As vehicles slowed for very poor visibility, several were rear-ended by faster moving vehicles which resulted in a multi-vehicle accident involving at least a dozen drivers which eventually blocked a bridge along Interstate 90 east of Worthington. The very poor visibility also resulted in numerous stranded motorists, which were unable to be seen by rescue vehicles. County shelters were opened in Ellsworth, Wilmont and Adrian. Minnesota Department of Transportation shut down all main roads during the blizzard across southwest MN due to poor visibility and numerous accidents.
Blizzard, Cottonwood
- When
- December 23, 12:00 PM CST to 9:00 PM CST
- Where
- Cottonwood forecast zone
- Reported by
- AWOS
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Winds gusted as high as 58 mph 4 miles east northeast of Jeffers and 55 mph 2 miles north of Windom, and despite a lack of pre-storm snow cover, snowfall which accumulated to 4.0 inches at Windom resulted in widespread whiteout conditions for several hours. Minnesota Department of Transportation shut down all main roads during the blizzard across all of southwest MN due to poor visibility and numerous accidents. Emergency management reported that there were numerous vehicles stranded with rescue parties unable to locate vehicles due to severely restricted visibility.
Blizzard, Jackson
- When
- December 23, 12:00 PM CST to 9:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- AWOS
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Winds gusted as high as 59 mph at Jackson and 49 mph 4 miles southeast of Lakefield, and despite a lack of pre-storm snow cover, snowfall which accumulated to 3.7 inches 2 miles northeast of Lakefield resulted in widespread whiteout conditions for several hours. Minnesota Department of Transportation shut down all main roads during the blizzard across all of southwest MN due to poor visibility and numerous accidents.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in South Dakota, December 23, 20201 death · 9 events
- Tornadoes in Texas, December 23, 2020$85,000 · EF2 · 2 events
- Tornadoes and Damaging Winds in Mississippi, December 23 to 24, 2020$301,000 · EF1 · 18 events
- Blizzard in South Dakota, December 23, 202011 injured · 24 events
- Blizzard in Minnesota, December 23, 2020$120,000 · 42 events
- Blizzard in Iowa, December 23, 20204 injured · 11 events
- Blizzard and High Wind in Nebraska, December 23, 202066 kt wind · 39 events
- Blizzard and Winter Storm in Nebraska, December 23, 202021 events
- Blizzard in Minnesota, December 23, 202015 events
- Blizzard and Heavy Snow in Minnesota, December 23 to 24, 2020$5,000 · 15 events
- Blizzard in North Dakota, December 23, 202014 events
- Damaging Winds in Louisiana, December 23 to 24, 2020$17,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931924, 931926, 931927, 931930, 931928, 934276, 931929, 934278.